Get A Free Claim Evaluation

    Avoid Ginkgo biloba if You Have Seizures!

    February 2nd, 2010

    The herbal medication Ginko biloba (sometimes called G. biloba, or even just “Ginkgo”) is commonly sold as a memory-boosting supplement. Now, a study published in the Journal of Natural Products reports that using Ginkgo may increase the risk of seizures in people with epilepsy, and Ginkgo could reduce the effectiveness of anti-seizure drugs. (see full story here: ScienceDaily)

    Why am I writing about this here? Well… many people with traumatic brain injury (TBI) suffer from memory problems…and some of them will also need to take anti-seizure medications for an extended time. This study shows that it is potentially dangerous to use Ginkgo herbal treatments while taking the medications.

    About TBI and seizures:

    Between 5% and 10% of people with traumatic brain injury (TBI) have seizures as a result of their head injury. The risk is greatest among those with more severe head trauma. The seizures can start immediately, or may not become apparent for days, weeks, or even months. According to the Brain Injury Resource Foundation, seizures are so common that the drug Dilantin (phenytoin) is often given to head trauma patients for 7 days after the incident as a preventive measure.

    If a patient has a seizure within the first week, they are advised to stay on the anti-seizure medication for at least one year. Some people with TBI end up with persistent seizures, and may therefore be on medication indefinitely. (for more information, click here)

    As always, check with your doctor before taking any additional over-the-counter drug, supplement, or herbal remedy. Some chemicals have powerful interactions–even those you can buy without a a prescription!

    [side note: Randomized studies, such as these published in the Journal of the American Medical Association, or JAMA, have shown that the belief that Ginkgo improves memory is pretty much false—it doesn’t improve memory, nor does it prevent cognitive decline as we age. FYI.]